Alert archive / Minnesota / Tornado Warnings in 2025
Tornado Warning 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at Apr 28, 2025, 4:14 PM CDT for 4 counties in Minnesota. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2025, 4:14 PM CDT (21:14 UTC)
- Expired
- Apr 28, 2025, 4:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Benton County, MN, Sherburne County, MN, Stearns County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 80 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:16 PM CDT | HAIL 1.5 | 3 Nw Clearwater, MN | Delayed report of ping pong sized hail north of Clearwater via Facebook. Time estimated from radar. |
| Apr 28, 4:34 PM CDT | HAIL 1.5 | 5 Sw Santiago, MN | Time estimated via radar. Photo measurement provided. |
| Apr 28, 4:38 PM CDT | HAIL 1.5 | Santiago, MN | Time estimated via radar. |
| Apr 28, 4:40 PM CDT | HAIL 1.5 | 3 W Santiago, MN | Delayed report via X with picture of 1.5 inch hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:29 PM CDT | Tornado Watch | SPC | 10 hr |
| Apr 28, 3:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
345
WFUS53 KMPX 282114
TORMPX
MNC009-141-145-171-282145-
/O.NEW.KMPX.TO.W.0002.250428T2114Z-250428T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Twin Cities/Chanhassen MN
414 PM CDT Mon Apr 28 2025
The National Weather Service in the Twin Cities has issued a
* Tornado Warning for...
Southeastern Benton County in central Minnesota...
Northwestern Sherburne County in central Minnesota...
Southeastern Stearns County in central Minnesota...
North Central Wright County in central Minnesota...
* Until 445 PM CDT.
* At 414 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Clearwater, or 10 miles south of St.
Cloud, moving northeast at 45 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught
without shelter. Mobile homes will be damaged or
destroyed. Damage to roofs, windows and vehicles will
occur. Tree damage is likely.
* Locations impacted include...
St. Cloud, Becker, Foley, Clearwater, Clear Lake, Santiago,
Glendorado, Duelm, St Cloud Airport and St Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4550 9414 4567 9390 4558 9376 4556 9376
4556 9373 4551 9366 4532 9414 4541 9428
TIME...MOT...LOC 2114Z 230DEG 38KT 4539 9413
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
BPH3 follow-up statements
284
WWUS53 KMPX 282126
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
426 PM CDT Mon Apr 28 2025
MNC145-171-282136-
/O.CAN.KMPX.TO.W.0002.000000T0000Z-250428T2145Z/
Stearns MN-Wright MN-
426 PM CDT Mon Apr 28 2025
...TORNADO WARNING IS CANCELLED FOR SOUTHEASTERN STEARNS AND NORTH
CENTRAL WRIGHT COUNTIES...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT Monday for a
portion of central Minnesota.
&&
LAT...LON 4567 9390 4558 9376 4556 9376 4556 9373
4551 9366 4539 9397 4540 9399 4539 9401
4540 9401 4542 9405 4543 9405 4543 9406
4544 9407 4544 9408 4545 9408 4545 9410
4547 9410 4549 9414 4550 9414
TIME...MOT...LOC 2114Z 230DEG 38KT 4540 9412
$$
MNC009-141-282145-
/O.CON.KMPX.TO.W.0002.000000T0000Z-250428T2145Z/
Benton MN-Sherburne MN-
426 PM CDT Mon Apr 28 2025
...TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN BENTON AND NORTHWESTERN SHERBURNE COUNTIES...
At 426 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Clear Lake, or 11 miles southeast of St. Cloud,
moving northeast at 45 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows and vehicles will occur. Tree
damage is likely.
Locations impacted include...
St. Cloud, Becker, Foley, Clearwater, Clear Lake, Santiago,
Glendorado, Duelm and St Cloud Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4567 9390 4558 9376 4556 9376 4556 9373
4551 9366 4539 9397 4540 9399 4539 9401
4540 9401 4542 9405 4543 9405 4543 9406
4544 9407 4544 9408 4545 9408 4545 9410
4547 9410 4549 9414 4550 9414
TIME...MOT...LOC 2114Z 231DEG 39KT 4539 9410
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
BPH331
WWUS53 KMPX 282137
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
437 PM CDT Mon Apr 28 2025
MNC009-141-282145-
/O.CON.KMPX.TO.W.0002.000000T0000Z-250428T2145Z/
Benton MN-Sherburne MN-
437 PM CDT Mon Apr 28 2025
...TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN BENTON AND NORTH CENTRAL SHERBURNE COUNTIES...
At 437 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Becker, or 18 miles east of St. Cloud,
moving northeast at 45 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows and vehicles will occur. Tree
damage is likely.
Locations impacted include...
Santiago and Glendorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4556 9393 4565 9386 4558 9376 4556 9376
4556 9373 4551 9366 4545 9387 4546 9395
4550 9398
TIME...MOT...LOC 2126Z 233DEG 38KT 4545 9395
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
BPH266
WWUS53 KMPX 282144
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
444 PM CDT Mon Apr 28 2025
MNC009-141-282154-
/O.EXP.KMPX.TO.W.0002.000000T0000Z-250428T2145Z/
Benton MN-Sherburne MN-
444 PM CDT Mon Apr 28 2025
...TORNADO WARNING WILL EXPIRE AT 445 PM CDT FOR SOUTHEASTERN BENTON
AND NORTH CENTRAL SHERBURNE COUNTIES...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT Monday for a
portion of central Minnesota.
&&
LAT...LON 4556 9393 4565 9386 4558 9376 4556 9376
4556 9373 4551 9366 4545 9387 4546 9395
4550 9398
TIME...MOT...LOC 2137Z 234DEG 38KT 4552 9381
$$
BPHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Apr 28, 1:54 PM CDT, 2 hours 20 minutes earlier. Its key messages:
- Tornado Watch in SW MN likely to be expanded eastwards as threat progresses eastwards this afternoon and evening. All hazards possible with large hail, strong winds, and potential longer track tornadoes possible.
- Quiet weather after Monday with cooler temperatures through the weekend, warming above normal next week.
- Little to no chance for rainfall through next weekend.
Area forecast discussion, Apr 28, 1:54 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 154 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Tornado Watch in SW MN likely to be expanded eastwards as threat progresses eastwards this afternoon and evening. All hazards possible with large hail, strong winds, and potential longer track tornadoes possible. - Quiet weather after Monday with cooler temperatures through the weekend, warming above normal next week. - Little to no chance for rainfall through next weekend. && .UPDATE... Issued at 115 PM CDT Mon Apr 28 2025 An area of horizontal convective roll clouds are present on satellite imagery across SW MN. Some agitated CU have blossomed further west along a pre-frontal trough. These have quickly developed into thunderstorms across far eastern South Dakota & southwest Minnesota. These storms have prompted a Tornado Watch across portions of SW/W/WC Minnesota. Additional watches may be required downstream (east). The storms across E SD/SW MN will continue to intensify over the next few hours with a few becoming severe capable of producing damaging winds/large hail/tornadoes. The atmospheric recovery with in the pre-frontal trough contains surface instability values of 1500 to 2500+ J/kg and favorable effective shear (40+ kts). Surface temperatures are in the low to mid 70s with sfc Tds in the mid to upper 60s. There is weak capping ahead of the pre-frontal trough that may erode by mid afternoon & support additional convective initiation. Hi-res guidance has remained inconsistent with what exactly evolves this afternoon. Current forecast thoughts suggest we'll see a line of embedded supercells form and track from W MN to S MN over the next several hours. These storms will be in the "best" environment capable of supporting all severe hazards, including potential for a strong tornadoes. These storms may cycle and continue to produce severe as they track ENE. Central Minnesota and western Wisconsin remain in play. Additional convection should develop closer to the sfc low pressure with a isolated to scattered strong to severe storms too. These storms should be capable of producing damaging wind, large hail, and a tornado or two as well but the better environment for tornadoes is across S MN/N IA. && .DISCUSSION... Issued at 153 PM CDT Mon Apr 28 2025 Please see Update section above for more details about ongoing severe weather, including potential for further severe weather this afternoon and evening... Tuesday through this weekend... Wrap around showers are expected on the western side of the tilting upper level trough early on Tuesday as the storms will have pushed east of the region and over the Great Lakes overnight. Winds behind the surface front out of the northwest will bring in some cooler air which looks to linger over the next few days as high pressure keeps the airmass stagnant until later in the week, at which point we quickly turn things around with warmer temperatures into the weekend and beyond. As the upper level trough migrates eastwards, our 500- 300mb flows will flatten out and become zonal with the left entrance of the upper level jet streak migrating towards east-central Wisconsin, aiding subsidence alongside surface high pressure. We could see some isolated drizzle or weak showers on Thursday as a broad upper level trough swings through central Canada, with subtle height falls along the far southern fringe providing just enough omega to squeeze out some droplets. Given subsidence the few days before, PWAT values will be low and we will have surface level dry air to overcome such that anything more than a few hundredths would be an achievement given the meager forcing. Dry conditions resume on Friday with a western CONUS ridge building through the weekend with weak southerly flow at the surface advecting some warmer air towards the area and upper level flow become northwesterly on the eastern side of the ridge. The southerly surface winds and ridge will lock in some warmer temperatures as we head into next week, with ensembles favoring temperatures reaching into the 80s early next week and not looking to stop through the first week of May. In terms of rainfall and active weather, bigger systems remain absent with longer range ensemble membership showing quite a bit of variance into next week with roughly 30 to 40 percent of members within the GEFS showing a chance for some stronger rainfall and perhaps some storms by the middle of next week. Given the time range, this is fairly close to climatology such that there should not be too much stock placed within this for now as we will need to get within the 7 day time range to truly build some confidence in our next major system. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 115 PM CDT Mon Apr 28 2025 MVFR/IFR SHRA/TSRA this afternoon and evening from west to east across all sites. OVC ceilings will become BKN/SCT near RWF and is anticipated to trend eastward over the next few hours. However, TSRA has already developed west of AXN and RWF to which will impact all sites over the next several hours. Have tightened up a few tempo groupings slightly based off of current reflectivity. Most sites can expect TSRA to clear after 03z although wrap around -SHRA is possible through 12z tomorrow morning. Southerly winds will increase this afternoon with gusts between 25-35kts. Sites can expect a southwesterly veer in winds by 22-02z during frontal passage then becoming lighter out of the northwest tomorrow afternoon. KMSP...A line of convection has developed near the MN/SD border. Continuing to monitor forward progress but may need to push current tempo timing up sooner. /OUTLOOK FOR KMSP/ TUE...MVFR/-SHRA possible prior to 12z. Wind NW 10-20 kts. WED...VFR, chc MVFR/-SHRA late. Wind SSE 10-15 kts. THU...MVFR, chc -SHRA. Wind NW 10-20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...BPH DISCUSSION...TDH AVIATION...Dunleavy
Hazardous weather outlook, Apr 28, 2:23 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 223 PM CDT Mon Apr 28 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 223 PM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Numerous severe thunderstorms are likely this afternoon and early evening. There is a Moderate Risk of severe thunderstorms (level 4 of 5) across much of the area. Very large hail, damaging winds, and tornadoes are likely. A few strong tornadoes are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:44 AM CDT | Special Weather Statement | MPX | Wright | 31 min |
| Apr 28, 8:18 AM CDT | Special Weather Statement | MPX | Wright | 27 min |
| Apr 28, 8:28 AM CDT | Special Weather Statement | MPX | Kandiyohi | 32 min |
| Apr 28, 9:24 AM CDT | Special Weather Statement | MPX | Ramsey, Washington | 36 min |
| Apr 28, 3:09 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Watonwan | 36 min |
| Apr 28, 3:39 PM CDT | Tornado Warning | MPX | Meeker, Stearns, Wright | 36 min |
| Apr 28, 3:45 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Watonwan | 45 min |
| Apr 28, 3:53 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 67 min |
| Apr 28, 4:10 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns | 35 min |
| Apr 28, 4:24 PM CDT | Tornado Warning | MPX | Blue Earth, Faribault, Martin | 36 min |
| Apr 28, 4:38 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Rice, Scott, Waseca | 37 min |
| Apr 28, 4:43 PM CDT | Tornado Warning | MPX | Benton, Isanti, Mille Lacs, Sherburne | 22 min |
| Apr 28, 4:52 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Martin, Waseca | 38 min |
| Apr 28, 5:00 PM CDT | Tornado Warning | MPX | Blue Earth, Faribault, Waseca | 45 min |
| Apr 28, 5:20 PM CDT | Tornado Warning | MPX | Le Sueur, Rice, Steele, Waseca | 25 min |
| Apr 28, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Martin, Steele, Waseca | 46 min |
| Apr 28, 5:41 PM CDT | Tornado Warning | MPX | Steele | 19 min |
| Apr 28, 5:44 PM CDT | Tornado Warning | MPX | Goodhue, Rice | 31 min |
| Apr 28, 5:56 PM CDT | Tornado Warning | MPX | Goodhue, Rice, Steele | 34 min |
| Apr 28, 6:15 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice, Steele | 45 min |
| Apr 28, 6:15 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 45 min |
| Apr 28, 6:24 PM CDT | Tornado Warning | MPX | Faribault, Freeborn | 36 min |
| Apr 28, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 47 min |
| Apr 28, 6:56 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele | 34 min |
Nearby
Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.